Minnesota, 2008

Hail in Minnesota, June 7, 2008

June 7, 2008 · NWS MPX · 6 events in 2 counties and zones

Two fast moving upper level troughs of low pressure were the main ingredients for severe weather across south central Minnesota on this date.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Two fast moving upper level troughs of low pressure were the main ingredients for severe weather across south central Minnesota on this date.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 7, 5:21 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 7, 5:21 AM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
621 AM CDT SAT JUN 7 2008

.AVIATION... /12Z TAF ISSUANCE/

MOISTURE AND INSTABILITY HAVE INCREASED ACROSS THE FA OVERNIGHT
AHEAD OF SHORT WAVE AND SURFACE TROF ACROSS WESTERN MN. 3RD ROUND
OF TSRA NOW OVER SW MN AND MOVING NE AT 50+ KNOTS. HAVE INDICATED
TEMPO GROUPS THIS AM FOR ALL BUT KAXN. WARM FRONT WILL BE SETTING
UP ACROSS SOUTHERN MN THIS EVENING. TSRA COULD DEVELOP ANYTIME
TIME THIS AFTERNOON IN MOIST AND UNSTABLE AIRMASS...BUT SHOULD
REALLY BECOME WIDESPREAD AFTER 06Z AS STRONG MOISTURE TRANSPORT
ON THE LOW LEVEL JET PLOWS INTO THE SOUTH AND A SHORT WAVE
APPROACHES FROM NEBRASKA. AGAIN...TEMPO GROUPS FOR SHOWERS AND
THUNDERSTORMS FROM KRWF THROUGH KMSP TO KEAU.

&&

.DISCUSSION... /ISSUED 347 AM CDT SAT JUN 7 2008/

VERY BUSY FORECAST THIS MORNING WITH A MULTITUDE OF THREATS AND
CHALLENGES. EARLY MORNING WATER VAPOR IMAGERY SHOWS THE CIRCULATION
ASSOCIATED WITH THE BIG SYSTEM THAT DEPARTED THE AREA YESTERDAY AFTERNOON
NOW SPINNING OVER LAKES WINNIPEG AND MANITOBA WITH FAST
WEST-SOUTHWESTERLY FLOW HAVING SET UP OVER MUCH OF THE CENTRAL U.S.
SHORT WAVE TROUGH SHOWS UP NICELY ON WATER VAPOR AS IT SPEEDS ACROSS
CENTRAL MN WITH RADAR SHOWING SHOWERS AND THUNDERSTORMS  MOVING
ACROSS THE CENTRAL CWA AT ABOUT 50 KTS. ADDITIONAL SHOWERS HAVE
BROKEN OUT AHEAD OF THE MAIN SHORTWAVE ACTIVITY IN WARM ADVECTION
PATTERN. THIS ACTIVITY WILL CONTINUE EASTWARD THIS MORNING. NEXT
CONCERN IS THUNDERSTORM DEVELOPMENT THIS AFTERNOON. ACTIVITY LOOKS
TO BE SOMEWHAT SCATTERED BUT PARAMETERS ARE CERTAINLY THERE FOR
STORMS TO BECOME SEVERE. 0-6 KM SHEAR RANGES FROM 45 TO 60 KTS WITH
SFC BASED CAPE OF 1500-2000 J/KG ALONG WITH ML CAPE AROUND 1500 J/KG.
CAPE TO 3 KM MAXES OUT AT 150 J/KG BY LATE AFTERNOON ACROSS THE EAST
HALF OF THE CWA. LOW LEVEL /H85/ TROUGH EASES ACROSS THE AREA THIS
AFTERNOON AS DOES SFC BOUNDARY. WARM ADVECTION DOES SLACKEN DURING
THE LATE MORNING BUT DOES ONCE AGAIN INCREASE BY LATE AFTERNOON.
THUS THINK THAT SCATTERED STORMS /SOME SEVERE/ WILL BE ACROSS SOUTH
CENTRAL AND EAST CENTRAL MN AND WEST CENT WI THIS AFTERNOON AND INTO
THE EVENING.

NEXT CONCERN IS OMINOUS HEAVY RAIN SITUATION SETTING UP FOR TONIGHT.
SFC BOUNDARY DRIFTS SOUTHEASTWARD ACROSS THE CWA AND GETS HUNG UP
OVER THE CENTRAL CWA TONIGHT. ANALYSIS OF ISENTROPIC SFCS AND LOW
LEVEL WIND/TEMP FIELDS REVEAL HEAVY RAIN THREAT FOR THE SOUTH
CENTRAL CWA. LOW LEVEL BAROCLINIC ZONE BECOMES ESTABLISHED FROM
SOUTHEAST SD/NORTHEAST NE/NW IA/SOUTH CENT MN OVERNIGHT TONIGHT.
ISENTROPIC SFCS INDICATE THAT ASCENT SHARPLY INCREASES AFTER
MIDNIGHT TONIGHT ACROSS SOUTHERN MN WITH THE 305K SFC SHOWING 40 KTS
NOSING NORTHWARD ALONG THE IA BORDER WITH A MAX IN ISENTROPIC
ADIABATIC OMEGA. 1000-850 MB LAYER WINDS INCREASE TO 45 KTS ACROSS
CENTRAL IA AND CONVERGE INTO 15 TO 25 KT WINDS OVER SRN MN AHEAD OF
THE ADVANCING LOW LEVEL CIRCULATION. STRONGEST LOW LEVEL JET APPEARS
AROUND 900 MB WITH SPEEDS PUSHING 70 KTS ACROSS IOWA AND RUNNING
INTO ABOUT 20 KTS OVER THE SOUTHERN CWA. PRECIPITABLE WATER VALUES
INCREASE TO NEARLY 2 INCHES ALLOWING FOR VERY HEAVY RAINFALL RATES.
THERE ARE DISCREPANCIES ON THE EXACT PLACEMENT OF WHERE THE HEAVY RAIN
MAY BE SO THERE IS SOME REDUCTION IN CONFIDENCE. FEEL THAT AREAS
SOUTH OF A LINE FROM NEW ULM TO RED WING WILL HAVE THE GREATEST
THREAT FOR THE HEAVIEST RAIN AND TRAINING ECHOES. AM A BIT CONCERNED
THAT AREAS FROM NEW ULM TO ST. JAMES TO MANKATO TO FARIBAULT WILL BE
JUST OUT OF THE HEAVY RAIN AREA. THE REASON FOR THIS CONCERN IS THAT
SOME GUIDANCE SHOWS THE H85 WINDS STAYING ORIENTED MORE NORTHEAST
THAN TURNING NORTHWARD. HOWEVER FLOW ALONG THE THETA SFCS /I.E. 305K/
IS ORIENTED NORTHWARD. OVERALL FEEL THERE IS ENOUGH JUSTIFICATION AT
THIS TIME TO INCLUDE THEM IN THE THREAT. HAVE THEREFORE ISSUED A
FLASH FLOOD WATCH FROM NEW UM TO RED WING AND POINTS SOUTH FROM THIS
EVENING THROUGH EARLY SUNDAY AFTERNOON. PORTIONS OF WEST CENTRAL WI
MAY ALSO NEED TO BE ADDED BUT THE AREA IS NOT CLEAR ENOUGH ATTM.
SEVERE THUNDERSTORMS ARE ALSO A CONCERN OVERNIGHT TONIGHT WITH SUCH
A STRONG LOW LEVEL JET AND CONTINUED INSTABILITY. SHOWERS AND
THUNDERSTORMS SHOULD ADVANCE TO THE NORTHEAST SUNDAY MORNING AND
DECREASE IN COVERAGE FROM WEST TO EAST.

SOUTHWESTERLY FLOW ALOFT CONTINUES INTO MONDAY AS CLOSED UPPER LOW
DRIFTS EASTWARD ACROSS THE NORTHERN PLAINS AND CANADIAN BORDER.
ASSOCIATED TROUGH AXIS WILL CROSS THE AREA SOMETIME TUESDAY BRINGING
A TRANSITION TO A BRIEF PERIOD OF WESTERLY ZONAL FLOW/WEAK UPPER
RIDGING. ANOTHER DEEP UPPER TROUGH MOVES INTO THE PACIFIC NORTHWEST
DURING THIS TIME WHICH TURNS DOWNSTREAM FLOW BACK TO THE SOUTHWEST
WITH WARM ADVECTION PATTERN SETTING UP INTO WEDNESDAY. WILL BE
DIFFICULT TO RULE OUT PRECIP CHANCES FROM MONDAY THROUGH TUESDAY
WITH THE CLOSED UPPER LOW AND PATTERN SUPPORTIVE OF WEAK PASSING
SHORTWAVES. BETTER CHANCES AND MORE CONFIDENCE IN THEM BY WEDNESDAY
AS THE FLOW ONCE AGAIN TURNS TO THE SOUTHWEST AND MOISTURE/WARM AIR
RETURN ALONG WITH LEE CYCLOGENESIS AHEAD OF THE BIG WESTERN UPPER
LOW.  ..MDB..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH FROM THIS EVENING THROUGH SUNDAY MORNING FOR
     BLUE EARTH-BROWN-FARIBAULT-FREEBORN-GOODHUE-LE SUEUR-MARTIN-
     NICOLLET-RICE-STEELE-WASECA-WATONWAN.

WI...NONE.
&&

RAH/MDB
Hazardous weather outlook, Jun 7, 4:00 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
500 AM CDT SAT JUN 7 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
081000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
500 AM CDT SAT JUN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL TROUGH QUICKLY MOVING ACROSS THE OUTLOOK AREA WILL
CONTINUE TO BRING SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING.
A BREAK IN THE ACTIVITY IS EXPECTED LATE THIS MORNING INTO EARLY
AFTERNOON. A FRONTAL BOUNDARY WILL MOVE INTO THE AREA TODAY AND
REACH CENTRAL MINNESOTA BY THIS AFTERNOON. VERY WARM AND UNSTABLE
AIR WILL MOVE INTO EAST CENTRAL AND SOUTH CENTRAL MINNESOTA AND
INTO WEST CENTRAL WISCONSIN AHEAD OF THE FRONT. SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THESE AREAS BY
LATE AFTERNOON AND CONTINUE INTO THE EVENING. SOME OF THESE STORMS
MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. AN
ISOLATED TORNADO IS ALSO POSSIBLE.

SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS THE
OUTLOOK AREA LATE THIS EVENING AND OVERNIGHT. VERY HEAVY RAINFALL
IS POSSIBLE ACROSS SOUTH CENTRAL MINNESOTA INTO SUNDAY MORNING
PROMPTING A FLASH FLOOD WATCH TO BE ISSUED FOR AREAS ALONG AND SOUTH
OF A LINE FROM NEW ULM TO RED WING. RAINFALL RATES COULD REACH OR
EXCEED ONE INCH PER HOUR WITH TOTAL RAINFALL AMOUNTS RANGING FROM
2 TO 3 INCHES ACROSS THE WATCH AREA WITH ISOLATED HIGHER AMOUNTS.
HEAVY RAIN IS ALSO POSSIBLE ACROSS WEST CENTRAL WISCONSIN LATE
TONIGHT AND SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS EAST CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN SUNDAY MORNING AND INTO
SUNDAY AFTERNOON. HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH
TONIGHT ACROSS EAST CENTRAL AND SOUTH CENTRAL MINNESOTA AND WEST
CENTRAL WISCONSIN.

MDB

In the hours before

Special weather statement, Jun 7, 2:29 AM CST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
329 AM CDT SAT JUN 7 2008

MNZ057>059-065>067-070915-
KANDIYOHI-MCLEOD-MEEKER-RENVILLE-SIBLEY-WRIGHT-
329 AM CDT SAT JUN 7 2008

...SIGNIFICANT WEATHER ALERT FOR KANDIYOHI...MCLEOD...MEEKER...
RENVILLE...SIBLEY AND WRIGHT COUNTIES UNTIL 415 AM CDT...

AT 325 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF
BLOMKEST TO 7 MILES NORTHEAST OF MORTON. THESE STORMS WERE MOVING
EAST AT 57 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BIRD ISLAND.
  LAKE LILLIAN.
  COSMOS.
  LAKESIDE.
  STROUT.
  LITCHFIELD.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 7, 3:04 AM CST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
404 AM CDT SAT JUN 7 2008

MNZ051-058>060-066-068-070945-
CARVER-HENNEPIN-MCLEOD-MEEKER-SHERBURNE-WRIGHT-
404 AM CDT SAT JUN 7 2008

...SIGNIFICANT WEATHER ALERT FOR CARVER...HENNEPIN...MCLEOD...
MEEKER...SHERBURNE AND WRIGHT COUNTIES UNTIL 445 AM CDT...

AT 359 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DARWIN TO 3 MILES
SOUTHEAST OF GLENCOE. THESE STORMS WERE MOVING EAST AT 52 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  PLATO.
  STOCKHOLM.
  LESTER PRAIRIE.
  WATERTOWN.
  WACONIA.
  BUFFALO.
  ROCKFORD.
  SMITH LAKE.
  ANNANDALE.
  MAPLE LAKE.
  SILVER CREEK.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 7, 5:49 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
649 AM CDT SAT JUN 7 2008

MNZ082-091-071230-
MARTIN-WATONWAN-
649 AM CDT SAT JUN 7 2008

...SIGNIFICANT WEATHER ALERT FOR MARTIN AND WATONWAN COUNTIES UNTIL
730 AM CDT...

AT 645 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF
ROUND LAKE TO ARNOLDS PARK. THESE STORMS WERE MOVING NORTHEAST AT 54
MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  TRIMONT.
  ST JAMES.
  FAIRMONT.
  DUNNELL.
  CEYLON.
  WILBERT.
  FOXLAKE.
  EAST CHAIN.
  ECHOLS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 7, 6:41 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
741 AM CDT SAT JUN 7 2008

MNZ075>077-082>085-091>093-071330-
BLUE EARTH-FARIBAULT-FREEBORN-LE
SUEUR-MARTIN-NICOLLET-RICE-STEELE-WASECA-WATONWAN-
741 AM CDT SAT JUN 7 2008

...SIGNIFICANT WEATHER ALERT FOR BLUE EARTH...FARIBAULT...FREEBORN...
LE SUEUR...MARTIN...NICOLLET...RICE...STEELE...WASECA AND WATONWAN
COUNTIES UNTIL 830 AM CDT...

AT 736 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LE SUEUR TO MANKATO
TO 3 MILES EAST OF MADELIA TO 3 MILES WEST OF EAST CHAIN. THESE
STORMS WERE MOVING NORTHEAST AT 55 MPH.

HAIL UP TO DIME SIZE...WINDS UP TO 50 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CLEVELAND.
  HUNTLEY.
  SKYLINE.
  MAPLETON.
  VESELI.
  WEBSTER.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KAT

The radar

The Minneapolis radar (KMPX), 144 km away, was scanning. The volume nearest the first event began at 12:58 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Faribault

When
June 7, 7:00 AM CST
Where
Faribault County, 0.85 mi SW of Marna
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
43.590, -94.010

Reported by the public near the intersection of County Road 4 and County Road 13.

Hail, Freeborn

When
June 7, 7:20 AM CST
Where
Freeborn County, 2 mi E of Alden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.670, -93.540

Hail, Freeborn

When
June 7, 7:35 AM CST
Where
Freeborn County, 0.69 mi S of (Ael)albert Lea Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.670, -93.370

A combination of pea to nickel size hail.

Hail, Freeborn

When
June 7, 3:02 PM CST
Where
Freeborn County, 1.22 mi NE of Emmons
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.510, -93.480

Hail, Freeborn

When
June 7, 3:05 PM CST
Where
Freeborn County, 2.94 mi NNE of Emmons
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.540, -93.480

Hail, Freeborn

When
June 7, 3:10 PM CST
Where
Freeborn County, 4.41 mi SSE of Twin Lakes
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.510, -93.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115081, 115082, 115083, 115085, 115086, 115087.